Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Time to change Meds
Jul 24, 2010

I am 22 years positive and started meds 10 years after initial diagnose. I cannot take the side effects of my meds and need some advice on other choices of drugs to take. This way I can do my research before seeing my doctor in Aug 2010. I am looking for medication that does not have the Fat Redistribution in the side effects since I seem to be sensitive to this side effect not to mention the wasting as well.

Here is where I am at today: Lipodystrophy and Wasting; Buffalo Hump, I have no fat from my butt down to my toes, face, shoulders down to fingers. So that leaves my trunk area with any fat that is left - abdomen, belly, neck, and the entire back including the buffalo hump and the fat is not even at all. I was on the meds that could cause this from 1999 - 2004 Sustiva, Epivir, and Zerit (does not effect everyone). Then 2004-upto date, I was switched off these meds and placed on Norvir, Truvada, and Reyataz at the suggestion of my doctor and a colleague of his. The changes in my body went from moderate to extreme. Even though both doctors told me this would take time but would reverse over time. I am a small person so the buffalo hump, neck, and face are the most visible. I am learning the best I can on hiding at least the neck and buffalo hump from the public few.

My CD4 (never changed from 1988) is between 900 1200, my viral load is <50 copies and Pos Lymph is usually around 40%. So yes, I am doing great on keeping the virus in check but that does not help me physically and now mentally. I am currently working with a nutritionist, exercise trainer, and psychologist and they all have said I really need to get off these drugs. I had a glucose tolerance test which is not impaired and I am taking Lipitor to control the Lipid Levels. I have no other health issues (cancer, thyroid, diabetes, etc).

Is there a combo out there that is worth trying?

Thank you, Athena

Response from Mr. Vergel

Dear Athena

I am sorry to hear you are dealing with all of these body changes.

I am curious to know what your triglycerides, LDL and HDL cholesterol are and if you have got a glucose tolerance test (GTT) done. People with impaired glucose tolerance may be more sensitive than others to the effects of Norvir-boosted protease inhibitors in increasing fat mass. I would also like to know your height, weight, and waist size.

Assuming that your lipids and GTT are not normal, I would suggest you talk to your doctor about considering using raltegravir plus truvada as a possible regimen, assuming also that you do not have accumulated nucleoside resistance. Raltegravir so far seems to have less on an effect on lipid and glucose metabolism than boosted protease inhibitors. However, raltegravir has not proven to be associated with less fat gain in naive patients, but no one so far has done a good study with DEXA body composition scans in patients like you who switch from protease inhibitors to raltegravir (Isentress).

For those with impaired GTT who have gained a lot of fat, glucophage has shown some promising results in decreasing fat and weight, so talk to your doctor about this also.

Have you tried a low simple carb diet that minimizes sweets and maximizes proteins, nuts and vegetables? We have almost no data on diet and body changes in HIV but some HIV negative data shows good results in body fat reduction with a mediterranean or a low carb diet. A book like "The South Beach Diet" fits those two diets.

There is a product about to be launched in the next few months for the reduction of fat buildup associated with HIV lipodystrophy. It is called Egrifta and it is a growth hormone releasing hormone daily injection under the skin. Keep an eye open in this web site since we will be providing updates.

For the buffalo hump, some people are having success in using ultrasound assisted liposuction. Some doctors write medical necessity letters to insurance companies to get them to pay for the procedure if the patient is experiencing neck pain or sleep apnea that can be caused by the hump. Unfortunately, liposuction is not a safe option to extract the fat inside the organ cavity in the belly.

Let me know if you have the information I asked about so that I can be of more help.

Nelson



Previous
Does Aciclovir cause drug resistance to A-tripla medication taken for HIV treatment?
Next
Truvada

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement